Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Salt Lake City, UT

August 13, 2024Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2024, 10:47 AM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2024, 10:47 AM MDT (16:47 UTC)
Expired
Aug 13, 2024, 1:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:00 AM MDTFLASH FLOOD2 Nne Zion National Par, UTPark Rangers reported that multiple canyons near the Observation Point area had flash flooding. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS55 KSLC 131647
FFWSLC
UTC025-053-131945-
/O.NEW.KSLC.FF.W.0041.240813T1647Z-240813T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1047 AM MDT Tue Aug 13 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 145 PM MDT.

* At 1047 AM MDT, Doppler radar indicated heavy rain across the 
  warned area. Between 0.25 and 0.5 inches of rain have fallen. 
  According to Zion National Park officials, flash flooding is 
  already occurring across many flood prone areas of Zion National 
  Park.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and Zion National Park officials.

  IMPACT...Life threatening flash flooding of slot canyons,
           creeks and streams and normally dry washes.

* Some locations that will experience flash flooding include...
  Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3736 11303 3742 11302 3741 11287 3740 11278
      3731 11277 3723 11280 3718 11283 3716 11297

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
2 follow-up statements
962 
WGUS75 KSLC 131818
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1218 PM MDT Tue Aug 13 2024

UTC025-053-131945-
/O.CON.KSLC.FF.W.0041.000000T0000Z-240813T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1218 PM MDT Tue Aug 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...

At 1218 PM MDT, Doppler radar indicated heavy rain across the warned 
area. Between 0.25 and 0.5 inches of rain have fallen. Zion National 
Park officials reported flooding of multiple canyons near 
Observation Point.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Radar and Zion National Park officials.

IMPACT...Life threatening flash flooding of slot canyons, creeks
         and streams and normally dry washes.

Some locations that will experience flash flooding include...
  Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11303 3742 11302 3741 11287 3740 11278
      3731 11277 3723 11280 3718 11283 3716 11297

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
586 
WGUS75 KSLC 131941
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
141 PM MDT Tue Aug 13 2024

UTC025-053-131951-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-240813T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
141 PM MDT Tue Aug 13 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 145 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended and Zion National Park staff are no longer 
reporting ongoing flooding.

&&

LAT...LON 3736 11303 3742 11302 3741 11287 3740 11278
      3731 11277 3723 11280 3718 11283 3716 11297

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:26 AM MDT, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 3:26 AM MDT, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
326 AM MDT Tue Aug 13 2024

.SYNOPSIS...With monsoonal moisture and and unstable airmass
remaining in place, scattered to numerous showers and
thunderstorms will continue through the day, particularly over
eastern Utah. Drier air will move in later today through Friday,
resulting in decreasing coverage of showers and thunderstorms and
increasing fire danger. Monsoonal moisture is expected to return
over the weekend.

&&

.SHORT TERM (through 12Z/6AM Thursday)...A significant amount of
monsoonal moisture remains over Utah and southwest Wyoming this
morning, with satellite derived PWs around 1.0 inch across the
area, in the 90th percentile for this time of year. With that in
mind, the flow aloft is developing more of a westerly component as
a Pacific trough makes its way over the top of the ridge now
centered over the central United States, grazing northern Utah. As
a result of this, starting to see subtle drying over southwest
Utah. By this evening, will see the flow aloft become roughly
zonal in nature due to the position of the trough, bringing more
significant drying for the middle to latter part of the week.

In the meantime, however, showers and a few thunderstorms have
persisted overnight, focused over northern Utah and aided by
shortwave energy ejecting out ahead of the Pacific trough. The
position of the trough is also providing favorable jet support
over a large portion of northern Utah. By late morning, the
shortwave energy and jet support will be more focused over the
eastern half of Utah, with that area being the focus for storms
for mid morning into the early afternoon. With daytime heating and
as the trough moves across northern Utah, anticipating that
convection will expand over a greater portion of northern Utah
during the late afternoon and early evening. Any storms that
develop will be capable of producing heavy rainfall as well as
gusty thunderstorm winds. Will tend to see convection diminish for
the evening and overnight hours. This has not been the case the
past couple of days, but should see a more stable airmass with the
loss of daytime heating and the exit of shortwave energy from the
trough.

For Wednesday, a trailing wave from the trough will bring some
additional instability into northeastern portions of the forecast
area, where a more moist airmass will remain, resulting in some
afternoon convection there with dry conditions expected elsewhere.
Maxes will continue to run about 5F below seasonal normals across
the area despite the drier airmass given the airmass behind the
trough.

.LONG TERM (After 12Z/6AM Thursday)...Long term forecast period
begins with moderately strong (~60-80 kts) upper level westerlies
atop the area while a weak midlevel shortwave ridge begins to shift
east. As a whole, this setup will yield minimal moisture transport
into the region (PWAT values around 60-90% of seasonal normal), and
limited broader scale support for ascent across much of the region.
The exception to this appears to be the northern reaches of the
forecast region (high Uintas, SW WY, UT/ID border area) where modest
grazing shortwave energy looks to trigger some isolated to scattered
afternoon/evening convection. While coverage is expected to be far
less than what was seen earlier on in the week, the stronger jet
flow aloft will add a bit of deep layer shear (~15-30 kts) which may
help lead to a little more organization in what does ultimately
form. With loss of daytime heating, activity will wane fairly
quickly moving into the overnight hours. The drying trend looks to
continue into Friday with even less identifiable sources for
sufficient lift, thus only expecting an isolated shower or two over
some of the high terrain (primarily high Uintas).

For the weekend, guidance continues to support broad ridging
redeveloping from the southern Plains into the Four Corners region
while troughing amplifies through the PacNW. With the placement of
these features, the local forecast region will find itself placed
within stronger south to southwesterly flow, which will begin a
moistening trend. This will allow for a return of the daily isolated
to scattered diurnal convective threat. On Saturday coverage looks
to be highest east of the I-15 corridor and south of the I-70
corridor, while Sunday will see more scattered activity creep north
up to around the I-80 corridor. While neither day looks particularly
prolific at the moment, those planning any recreation in rain
sensitive areas (slot canyons, dry washes, slickrock areas) should
keep an eye on the forecast and remain weather aware.

Moving into the upcoming week, general ensemble consensus favors the
larger scale synoptic features remaining more or less in place and
resulting in some sort of continuation of the ongoing pattern. That
said, a subset of ensemble members (~35%) show scenarios where the
ridge ends up a bit flatter or centered nearer to the forecast
region, both of which would result in a bit less moisture transport
into the region and more limited daily precipitation chances. For
now, opted to maintain NBM guidance which carries continued isolated
to scattered daytime convection across much of the area.

&&

.AVIATION...KSLC...Ongoing active pattern persists. Generally
anticipate limited isolated showers through the morning, with
increasing coverage of thunderstorms during the afternoon. These
storms will carry threat of lightning, gusty and erratic outflow
winds, periodic heavy rain, and temporarily reduced VIS below VFR
with anything stronger moving directly atop the terminal. Coverage
and strength trends downwards late evening into the overnight. Aside
from outflow modulation, winds will once again be generally favored
to maintain a southerly directional component.

.REST OF UTAH AND SOUTHWEST WYOMING...Another fairly active day
expected across the region. Moisture remains sufficient to maintain
isolated thundershowers through the morning, with increasing
coverage of thunderstorms by early afternoon. Thunderstorms will be
capable of producing lightning, gusty erratic outflow winds,
periodic heavy rain, and brief reductions in VIS below VFR levels
with any stronger activity moving directly atop a terminal. With
loss of daytime heating and instability, strength and coverage will
trend downward with remaining thundershowers gradually becoming more
isolated.

&&

.FIRE WEATHER...As a trough grazes northern Utah today into
Wednesday, the flow aloft over the area will shift to a more
westerly direction, allowing drier air to start to move in. As a
result, coverage of convection will decrease today over far
western Utah, with scattered to numerous showers and storms
developing over the eastern two-thirds of the state. The drying
trend will continue in earnest through Friday. Storms on
Wednesday will primarily be focused over northern and eastern
portions of the state but will be less in coverage than previous
days, with little in the way of convection expected Thursday into
Friday. As conditions become quite dry late in the work week,
southwest winds will increase. This will bring the potential for
critical fire weather conditions, particularly for southern and
western portions of the area. With southerly flow expected again
over the weekend, monsoonal moisture is expected to make its
return from the south.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 13, 8:25 AM MDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
825 AM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     1 WSW Provo Canyon      40.32N 111.65W
08/12/2024  M59 MPH          Utah               UT   Mesonet

            Mesonet station PC347 Alta Aquaduct.

&&
Local storm report, Aug 13, 9:40 AM MDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
940 AM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      7 WNW Goblin Valley     38.59N 110.81W
08/10/2024                   Emery              UT   Emergency Mngr

            Delayed report relayed via Emery County
            Emergency Manager. Around 2 feet of water
            was observed flowing through Bell Canyon.
            Time estimated by archived radar and MRMS
            data. Location estimated.

&&

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:43 AM MDTFlash Flood Warning Considerable damage threatSLCKane7 hr
Aug 13, 12:04 PM MDTSpecial Weather StatementSLCPiute26 min
Aug 13, 12:34 PM MDTSpecial Weather StatementSLCPiute26 min
Aug 13, 1:11 PM MDTSpecial Weather StatementSLCKane49 min
Aug 13, 1:17 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 13, 2:10 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane9 hr
Aug 13, 2:10 PM MDTSpecial Weather StatementSLCGarfield35 min
Aug 13, 2:51 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 13, 2:51 PM MDTSpecial Weather StatementSLCTooele39 min
Aug 13, 3:05 PM MDTSevere Thunderstorm WarningSLCTooele40 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningSLCTooele48 min
Aug 13, 4:04 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Aug 13, 4:09 PM MDTSpecial Weather StatementSLCDavis36 min
Aug 13, 4:12 PM MDTSpecial Weather StatementSLC48 min
Aug 13, 4:22 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Salt Lake, Tooele, Weber38 min
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah35 min
Aug 13, 4:28 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 13, 4:37 PM MDTSpecial Weather StatementSLC38 min
Aug 13, 4:56 PM MDTFlash Flood Warning Considerable damage threatSLCKane2 hr
Aug 13, 4:56 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah34 min
Aug 13, 4:59 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Tooele, Weber31 min
Aug 13, 5:12 PM MDTFlash Flood Warning Considerable damage threatSLCTooele3 hr
Aug 13, 5:26 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Summit, Wasatch, Weber49 min
Aug 13, 5:29 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah, Wasatch46 min
Aug 13, 5:31 PM MDTSpecial Weather StatementSLC14 min
Aug 13, 5:47 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah118 min
Aug 13, 5:56 PM MDTSevere Thunderstorm WarningSLCCache49 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.